Taxol and Hair Loss
Many side effects are possible with Taxol, and hair loss is one of the most common. This is usually noticeable within three to four weeks of Taxol use. Once you stop chemotherapy, however, your hair will most likely return to normal within two or three months. If you are taking Taxol and hair loss becomes a concern, talk to your healthcare provider so he or she can offer suggestions.
Does Taxol Cause Hair Loss?
Hair loss is one of most common side effects of Taxol® (paclitaxel). In one clinical study, this side effect was reported in up to 96 percent of people who took Taxol (sometimes in combination with other chemotherapy medications). This is because chemotherapy affects all fast-growing cells throughout the body. Therefore, in addition to killing cancer cells, it also kills fast-growing normal cells. With some chemotherapy medications, such as Taxol, this can include hair cells.
Usually, hair loss begins to be noticeable within three to four weeks after starting the medication. If hair loss does occur, the hair may become thinner or fall out entirely. Hair loss can occur on all parts of the body, including the head, face, arms and legs, underarms, and pubic area. After you stop chemotherapy, your hair will most likely return to normal within two or three months.
Given how commonly hair loss occurs in people taking Taxol, it may be a good idea to expect and plan for hair loss. You may choose to wear wigs or other head coverings, or you may decide to leave your head uncovered. Also, feeling angry or sad is common and perfectly all right.
If you are concerned about hair loss while taking the drug, be sure to discuss your expectations and wishes with your healthcare provider. Talking about your feelings can help. You may also find it helpful to share your thoughts with someone who has had a similar experience.
(Click Chemotherapy and Hair Loss for suggestions on what to do if hair loss occurs, along with more information on treating your scalp and hair during chemotherapy.)